Let’s talk a bit about antibiotic allergy. While I have gone on forever about the dangers of overuse, of course antibiotics are one of modern medicine’s most useful tools. It is therefore of benefit to have the option to use any of these agents should the appropriate picture present.
And, naturally, the first among equals in this medicine class are penicillins (and related cephalosporins). While being able to prescribe is great, seeing a patient develop complications is troubling. Most know the typical side effects of drug allergy: hives and swelling, as well as coughing or wheezing; also there are more serious ones like “serum sickness” (fever, joint pains, nausea, also rash), and more threatening allergy reaction with thready pulse, shock, throat closing, loss of consciousness.
And reports of penicillin allergy are quite common–10% of patients. But HOLD ON–careful study demonstrates that the large majority of those reports actually have no medical basis. Adverse side effects like abdominal discomfort, nausea, vomiting, diarrhea, are common, as well as vaginal itch, discharge, thrush, and mild body rashes. Many of these problems are inaccurately labelled “allergy” by lay public and even well meaning if uninformed medical providers. Additionally, some report “penicillin allergy” based on vague personal history from distant past or even because of close family members reporting allergy. While these problems can be annoying, they have no predictive value of the more dangerous medical allergy reactions listed in the previous paragraph. Those true allergic reactions are caused by activation of the body’s allergy/immune/IgE system which can progress to dangerous problems and must be taken more seriously. Therefore, that diagnosis should be made carefully and cautiously. One study from Mayo Clinic demonstrated that of 384 people claiming “penicillin allergy” 94% actually were not when tested scientifically and these people all subsequently tolerated penicillin well. The incidence of anaphylaxis is only 0.1-0.5%.
Over diagnosis is not a trivial problem. People diagnosed as penicillin allergic are then given other “broad spectrum” antibiotics that typically have greater risk of side effects like abdominal problems compared to penicillin. There is also a significant cost factor. One recent study demonstrated a savings of over $192,000 in one year in one large municipal ER alone by accurately assessing children labelled “penicillin allergic” and avoiding the use of more expensive alternatives. Those patients, again, were administered penicillins safely. Of greater importance and concern is the risk of infection caused by these alternative drugs themselves. A large study from Massachusetts General Hospital reported its findings that use of these agents increased the risk of MRSA infection by 69% and of Clostridium dificile (“C dif”) infection by 26%. That is a major concern both individually and as a matter of public health.
So I urge those designated “penicillin allergic” to carry a healthy dose of caution and skepticism regarding that diagnosis for your child. Please come in to discuss it with me. Let’s explore it carefully and diagnose it accurately, for your child’s best health and protection.
Thanks for following.